Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 30, 2021, 8:41 PM EDT for City of Buena Vista, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2021, 8:41 PM EDT (00:41 UTC)
- Expired
- Jun 30, 2021, 9:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
County City of Buena Vista, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102 WWUS81 KRNK 010041 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 841 PM EDT Wed Jun 30 2021 VAZ023-024-034-035-010115- Botetourt-Amherst-Bedford-Rockbridge- 841 PM EDT Wed Jun 30 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...NORTH CENTRAL BEDFORD...EAST CENTRAL BOTETOURT...AND WEST CENTRAL AMHERST COUNTIES... At 841 PM EDT, a strong thunderstorm was located over Natural Bridge, or near Glasgow, moving northeast at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Glasgow... Snowden... and Natural Bridge. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3749 7955 3761 7968 3776 7944 3759 7928 TIME...MOT...LOC 0041Z 237DEG 12KT 3761 7953 $$ PW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 2:33 PM EDT, 6 hours 8 minutes earlier.
Area forecast discussion, Jun 30, 2:33 PM EDT, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 233 PM EDT Wed Jun 30 2021 .SYNOPSIS... Upper ridge begins to shift southward tonight as a cold front slowly approaches from the northwest to end the week. Unsettled weather is likely Thursday afternoon into Friday night with this storm system. && .NEAR TERM /THROUGH THURSDAY/... As of 100 PM EDT Wednesday... Upper ridge centered across VA/NC will shift southward tonight as a trough digs across Ontario/Quebec into the Great Lakes. Despite a lee trough over the piedmont that could spark a few storms today, the upper level ridge will keep a cap on any storms from becoming strong to severe this afternoon. If storms pop this afternoon, they will fade quickly this evening. While under this mainly dry ridge, todays temperatures will warm into the 80s across the mountains to low to mid 90s east. These temperatures are 3F-6F warmer than normal. Overnight lows will also run warmer than normal by 5F or so, basically mid to upper 60s west of the Blue Ridge to lower 70s east. We start to loss the influence of the upper level ridge Thursday afternoon as it sinks further to the southeast. meanwhile, an upper level trough over Ontario/Quebec will slowly push a cold front across the Ohio Valley. This front will introduce a good chance for showers and thunderstorms to the western slopes (Bluefield to Lewisburg) by mid afternoon. For the rest of the mountains, scattered storms are possible in the afternoon and maybe an isolated shower east of the Blue Ridge. If storms move into the mountains during the afternoon, high temperatures will be cooler than the previous couple of days. With the expectation of storms arriving in the afternoon, highs across the mountains should range from the upper 70s to mid 80s. With less of a chance of rain east of the Blue Ridge, temperatures will once again be warmer than normal with highs in the low to mid 90s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 200 PM EDT Wednesday... ...Numerous showers and storms with a slow moving cold front Thursday night into Friday. Drying out for the start of the weekend... An active stretch of weather ahead over the next 24 to 48 hours as a slow moving cold front and upper level low pressure system roll our way. The main focus will be Thursday night into Friday when the bulk of our stormy weather looks to arrive. Locally heavy rainfall is likely along with localized flash flooding concerns. This is due largely in part to PWATS running anywhere between 1.5 to 2.0 inches across the area out ahead of the cold frontal boundary which will be further amplified by a deepening upper level low pressure system and it's adjacent upper tough digging down from the eastern Great Lakes region. With all that said, the Weather Prediction Center has areas along and west of the Blue rIdge in a slight risk for excessive rainfall. Areas out east are also highlighted in marginal risk for excessive rainfall. This simply means that the airmass in play is very moist and muggy with a lot of water to dump out. This is further addressed in detail in the HYDROLOGY section below. As for rain amounts, we can look for a widespread swath of at least 1.5 inches to 2.5 inches across the area. Localized heavier pockets of 3 inches or better can be found across portions of the Greenbrier Valley back into the Mountain Empire and along the southern Blue Ridge. The good news is that we have been dry the last few days which should minimize the flood threat to a degree. WIth rainfall amounts of at least 1"/hr or better localized instances of flash flooding looks to be the biggest concern especially where we can get slow moving thunderstorms to line up. Our severe weather threat looks to minimized based on current 12z guidance shoving in the clouds and precipitation a bit faster heading into the front half of Thursday. The threat is not zero though especially across northern and eastern portions of our area where the better dynamics can be found. Forecast MLCAPE values per KIAD, KRNK, KDAN, and KRIC sit between 1,000-2,000 j/kg with DCAPE values upwards of 700 j/kg Thursday evening into the overnight. The threat will quickly decrease by Friday as the front continues south and east. Any widespread shower or thunderstorm activity should come to an end late Friday evening into Friday night as the front sags south and deepening upper level low swings north and east. On Saturday, the axis of the upper level trough will pivot through with it's resultant cold pool aloft. This will keep isolated diurnal shower/storm chances in play on both Saturday and SUnday afternoon. Most of this will be confined to the mountains where better forcing can be found. Most locations look to remain dry with partly to mostly cloudy skies Saturday afternoon. Temperatures will be at or slightly below average through the period. Highs will top out in the low to mid 70s in the west with mid to upper 70s out east Friday under cloudy skies. More sunshine Saturday gets temperatures close to 80 degrees. Overnights lows will bottom out in the mid to upper 50s. Confidence remains moderate in the short term based upon the placement of the front and upper level low pressure system. Some uncertainty remains in regards to rainfall amounts and the flood threat based upon the dry conditions over the last several days. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 230 PM EDT Wednesday... Mainly dry with a warming trend expected July 4-7. After a cool start Sunday, temperatures will rebound with a return to seasonal heat and humidity. The upper level pattern is forecast to deamplify, the eastern long wave trough lifting northeast and away from the forecast area. In response, heights will increase, along with temperature and dewpoints. By mid-week enough moisture should return to support a few pop-up showers/thundershowers during the afternoon/evenings with highest pops over the mountains, but even then, expecting less than 30 percent coverage. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 120 PM EDT Wednesday... Overall looking at VFR conditions under high pressure into Thursday morning. A few showers and storms may fire along the higher terrain of the southern Blue Ridge and southeastern WV this afternoon. These storms will fade this evening. Extended Aviation Discussion... Active weather is expected Thursday afternoon through Friday night as a cold front slowly works its way through the region from the northwest to southeast. Greatest confidence for sub VFR is Thursday night and Friday, associated with numerous showers and scattered thunderstorms. Improvement is expected Saturday and especially Sunday. An upper low is expected to cutoff over the Great Lakes and Ohio Valley this weekend which may cause unsettled weather to persist into the weekend, though should be VFR most of the time. && .HYDROLOGY... As of 100 AM EDT Wednesday... The region will have the potential for locally heavy, potentially flooding, rains for parts of the area Thursday afternoon into Friday Knight. Several atmospheric features are aligning in a way which favors such an outcome: 1) Forecast Precipitable Water is expected to be near 2.00 inches. Such values are between +1 to almost +2 sigma of normal for the start of July via NAEFS and place higher than the Daily Max moving average (1.66 inches) off the SPC Sounding Climatology Page for Blacksburg, VA. 2) Immediately preceding and coincident to the advancing cold front, 850mb-300mb Bulk Shear will be relatively weak and aligned nearly parallel to the front, thus allowing for training of showers/storms, 3) The majority of the precipitation is expected to fall across the region Thursday night through Friday evening with average amounts on the order of 1.25 to 2.25 inches with locally heavier amounts closer to 3.00 to 4.00 inches along some of the mountain ridges. The combination of steep terrain, and locally heavy, potentially training rainfall, can result in flooding issues. 4) The folks at the Weather Prediction Center are examining locally heavy rain concerns for our area as well. Within their Excessive Rainfall Forecasts for Thursday through Thursday night, they have placed Marginal Risk of flooding in areas generally east of the Blue Ridge, and a somewhat more concerning Slight Risk for areas generally along and west of the crest of the Blue Ridge. For Friday, A Marginal Risk is in place for counties along the VA/NC border and the piedmont of central VA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...ET LONG TERM...PM AVIATION...RCS HYDROLOGY...DS
Hazardous weather outlook, Jun 30, 4:09 AM EDT, 16 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 409 AM EDT Wed Jun 30 2021 NCZ001>006-018>020-VAZ007-009>017-032-043-WVZ042>044-508-010815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Patrick-Henry-Mercer-Summers-Monroe-Western Greenbrier- 409 AM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of heavy rain from thunderstorms could lead to localized flooding Thursday afternoon and Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant weather. VAZ018>020-022>024-033>035-044>047-058-059-WVZ507-010815- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin- Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Eastern Greenbrier- 409 AM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday afternoon into Friday, thunderstorms may produce locally heavy rain resulting in localized flash flooding. A few thunderstorms Thursday may also produce damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 30, 8:41 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 841 PM EDT Wed Jun 30 2021 VAZ023-024-034-035-010115- Botetourt-Amherst-Bedford-Rockbridge- 841 PM EDT Wed Jun 30 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...NORTH CENTRAL BEDFORD...EAST CENTRAL BOTETOURT...AND WEST CENTRAL AMHERST COUNTIES... At 841 PM EDT, a strong thunderstorm was located over Natural Bridge, or near Glasgow, moving northeast at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Glasgow... Snowden... and Natural Bridge. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3749 7955 3761 7968 3776 7944 3759 7928 TIME...MOT...LOC 0041Z 237DEG 12KT 3761 7953 PW
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:32 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| Jul 1, 10:00 AM EDT | Flash Flood Watch | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more | 21 hr |
| Jul 1, 11:58 AM EDT | Special Weather Statement | RNK | Bath | 32 min |
| Jul 1, 12:36 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, Patrick | 97 min |
| Jul 1, 1:43 PM EDT | Special Weather Statement | RNK | Floyd | 32 min |
| Jul 1, 2:11 PM EDT | Special Weather Statement | RNK | Franklin | 34 min |
| Jul 1, 2:39 PM EDT | Special Weather Statement | RNK | Appomattox | 36 min |
| Jul 1, 2:46 PM EDT | Special Weather Statement | RNK | Bedford | 29 min |
| Jul 1, 2:48 PM EDT | Special Weather Statement | RNK | Montgomery, Roanoke | 27 min |
| Jul 1, 3:08 PM EDT | Special Weather Statement | RNK | Buckingham | 37 min |
| Jul 1, 3:29 PM EDT | Special Weather Statement | RNK | Appomattox | 31 min |
| Jul 1, 3:45 PM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| Jul 1, 3:48 PM EDT | Special Weather Statement | RNK | Charlotte | 42 min |
| Jul 1, 4:13 PM EDT | Special Weather Statement | RNK | Pittsylvania | 47 min |
| Jul 1, 4:39 PM EDT | Special Weather Statement | RNK | Charlotte | 21 min |
| Jul 1, 4:46 PM EDT | Special Weather Statement | RNK | Craig | 44 min |
| Jul 1, 4:48 PM EDT | Special Weather Statement | RNK | Smyth | 42 min |
| Jul 1, 5:06 PM EDT | Special Weather Statement | RNK | Charlotte | 39 min |
| Jul 1, 5:10 PM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| Jul 1, 5:29 PM EDT | Areal Flood Advisory | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Wythe | 3 hr |
| Jul 1, 5:47 PM EDT | Areal Flood Advisory | RNK | Campbell, Charlotte, Halifax | 6 hr |
| Jul 1, 5:57 PM EDT | Special Weather Statement | RNK | Franklin | 33 min |
| Jul 1, 6:09 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Jul 1, 6:21 PM EDT | Areal Flood Advisory | RNK | Franklin | 63 min |
| Jul 1, 6:48 PM EDT | Special Weather Statement | RNK | Halifax | 42 min |
| Jul 1, 7:24 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
| Jul 1, 12:54 PM EDT | Flash Flood Warning | RNK | Ashe, Watauga, Wilkes | 4 hr |
| Jul 1, 3:22 PM EDT | Special Weather Statement | RNK | Ashe | 23 min |
| Jul 1, 11:57 AM EDT | Special Weather Statement | RNK | Greenbrier | 33 min |
| Jul 1, 12:20 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 55 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.